Jump to content
ACN Latitudes Forums

any antibiotics that make tics worse?


Recommended Posts

I have been posting mostly on the pandas forum, but may soon be jumping ship over here. My daughter had some ocd for a few years, then started with a few tics this spring. in june after a high fever, developed over a dozen tics in a short period of time. Thus, investigating pandas. Bloodwork has been normal, strep would have been a while ago if it started this off.

 

Anyhow, on the pandas forum, there had been mention of kids tics getting worse on zithromax, and i think biaxin. or getting better, then worse when they are stopped. the doc wants me to do a trial of zith. to see what happens, but i'm afraid of making things worse. she took zith. in march for pneumonia, but can't remember if she had already had the tics prior to that. so now i'm afraid to try the zithromax!!!

 

just thought i'd ask on the TS forum, as it's looking more and more like this may be what we are dealing with here.

 

Thanks,

Link to post
Share on other sites

hi eljomom,

I think you and I are in pretty much the same exact boat, symptom-wise and test results are very similar. I have investherigated Pandas all of last year have seen two of the top Pandas docs talked about on the forum and have tried the antibiotics (actually this was the second time and I was revisiting it and trying again due to some urging of pandas parents)... I have much of the same questions and concerns as you. We did try the augmentin and after that, the azith...i did not like the azith, I did feel he was worse off on that, so I did not continue. Some will say it takes being on abx for some time to see it working, but I personally do not see that as being so, one, because I would think abx should eradicate the infection if there was one, and if not, it is just there to prevent the next one...and even then, I see that kids are still getting strep after that, I hve seen reports of. so I just don't know. rememember too that abx can contribute to yeast and gut problems, thus possibly causing more and more food intolerances due to leaky gut, all of which can ALSO contribute to symptom increase. I think it is not at all a stretch to see that abx can be part of the problem. Now that said, IF the abx are definitely helping and are being used to eradicate the bacterial infection that is obviously and definitely causing exacerbation in these kids, than I beleive it is then warranted and the benefits outweigh the cost.

 

My advice is that if you are comfortable at the level of tics or ocd that your child has, I see no harm in trying out and employing other means to manage the symptoms. I think it should be said here that if your child is 'just simply tourettes'...that should be okay. I would hate to see someone plod along and shoot in the dark with the different pandas treatments that are not exactly benign if it is not definitvely pandas. I think someone needs to say this. it is okay if your child just has some tics or ocd, there ARE other ways to manage.

 

That all said....we have talked before...I do think it okay to do a trial of some abx, just to see. I personally think everyone should try it out just to see what the reaction is. I don't think it should take months to see a difference, I think if it going to help, a month would be enough to see an improvement. more if you like, but go with what the doctor says. If you are afraid of azith, understandable, that is actuallly one of the last abx they give, and I think Dr.T. gives it because usually some come to him after having already tried others and azith seems to be one of the strongest. So if I were in your shoes, and I WAS, I would try amoxycilin first for whatever time you are comfortable, a month if you like. The next would be augmentin, which is just amoxycilin with an additional ingredient called clav acid which I beleive helps it take effect better, you'll have to read up on that, I'm a little rusty there. But anyways, those two abx, I don't think cause too much of a problem,, these are the ones used when someone has strep or even bronchitis, so if your child was sick wtih something like that, its what they would give, and sometimes I think its just doc's preference of what abx to give. If you see any adverse reaction, you just stop giving it, and it should be okay.

 

sorry to write so much here and hope I'm not confusing you...but just because your child doesn't show concrete evidence of Pandas doesn't mean you have to dig to the center of the earth to find something to prove it, sometimes it just isn't there, and I think it should be okay for some of us parents to accept that our kids have tics and some ocd and maybe some other behavioral issues that may be managed in some other way There IS a such thing. This is not considered giving up, but looking at other angles and even if it is illness, there are other ways to manage some of this. I don't regret having traveled the road of Pandas, but I am personally not willing to keep on when there is just nothing there,..if something surfaces, I will be ready, but I just don't have a kid that gets strep, so what to do? pull it out of thin air? I don't have a need to call it something else, but I can assure everyone here and there that my eyes are WIDE open, I am looking at EVERYTHING, illness included.

 

Caryn...if you see this, do you have anything to add re the abx? thanks.

 

eljo, what are your child's tics presently? if you had to give a number from one to ten of the severity of your daughter's symptoms (all), what would you give. would you gauge it as mild, moderate or severe? I would say my son was mild until he started a couple years back with a more noticeable vocal tic and so I say he is moderate, but only because of the vocal.

 

So bottom line, I would try some abx and just see what happens.

 

 

regards

Faith

Link to post
Share on other sites

it really depends on the individual.

 

my son has chemical sensitivity and so most meds have a bad reaction for him.

 

if you do decide to use azithromycin, ask for the generic one that does not have the red dye in it. The white one still has junk in it, but with red dye (red40) a known tic trigger, you really want to stay away from that.

 

I hope you find the answers you are searching for, but do remember that, especially as you have a family history of TS, your child may be exhibiting just that and be undergoing the characteristic waxing and waning associated.

Edited by Chemar
typo
Link to post
Share on other sites

Hi, I can't really help with the specific antibiotics but I can state that the problem may not always be "the antibiotic" but the form it comes in. Many kids antibiotics are liquid and therefore flavoured, coloured and sweetened, all which can increase tics in kids who are sensitive. Capsulated antibiotics can also have additives so being aware of any "additions" is important. Our ds is very reactive to most pharmaceuticals and I am convinced it is an additive issue. You can ask for a list of ingredients before accepting the prescription...just a thought!

 

Best wishes,

 

Megan

 

Oops must have missed Cheri's post or posting at the same time...I guess we agree :)

Edited by mommyfor4
Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...